Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 179, NWS Lincoln, IL

August 3, 2004Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 3, 2004, 11:50 PM CDT for Stark County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2004, 11:50 PM CDT (04:50 UTC)
Expired
Aug 4, 2004, 12:30 AM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Stark County, IL

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 7:55 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2771 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.6
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 040450
SVRILX
ILC175-040530-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1148 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STARK COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 1230 AM CDT

* AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELMIRA...OR ABOUT 8 MILES SOUTHEAST OF
  KEWANEE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELMIRA 
  OSCEOLA
  BRADFORD 
  AND RURAL STARK COUNTY

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4121 8985 4103 8991 4102 8968 4122 8967

$$

HALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 8:58 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 3, 8:58 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
858 PM CDT TUE AUG 3 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD A LOW CENTERED OVER
SOUTHEAST NEBRASKA...WITH ONE WARM FRONT EXTENDING NORTHEAST INTO
WISCONSIN AND ANOTHER WARM FRONT EXTENDING EAST INTO NORTHERN
ILLINOIS. A VERY WARM AND UNSTABLE AIRMASS IS IN PLACE TO THE SOUTH
OF THE SECOND WARM FRONT...WITH 00Z ILX SOUNDING SHOWING CAPE IN
EXCESS OF 5000 J/KG AND AN LI AROUND -11. WHILE THE ATMOSPHERE HAS
STABILIZED SOME WITH RESPECT TO SURFACE BASED CONVECTION...THE
INSTABILITY REMAINS ALOFT. INITIAL BOW ECHO FROM AFTERNOON
CONVECTION WILL CLIP THE NORTHERN SECTIONS OF FORECAST AREA
SHORTLY...THOUGH THE PRIMARY HIGH WIND THREAT WITH THIS BOW WILL
STAY NORTH OF OUR FORECAST AREA. A LARGE MCS IS CURRENTLY DEVELOPING
OVER WESTERN IOWA AHEAD OF THE SURFACE LOW AND ON THE NOSE OF THE
DEVELOPING LOW LEVEL JET. THIS COMPLEX SHOULD TRACK ALONG THE
OUTFLOW FROM THE INITIAL STORMS...WHICH SHOULD ALLOW IT TO TRACK
FURTHER SOUTH INTO FORECAST AREA BY LATE TONIGHT ALONG WITH AN
ASSOCIATED THREAT OF LARGE HAIL AND DAMAGING WINDS.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...
SMALL SCALE BOW ECHO MOVING ACROSS NORTHERN IOWA EXPECTED TO STAY
PRETTY MUCH NORTH OF THE CWA THIS EVENING...HOWEVER ADDITIONAL
DEVELOPMENT STILL EXPECTED FURTHER WEST OVER EASTERN NEBRASKA AND
WESTERN IOWA AND THIS ACTIVITY WILL THREATEN AT LEAST THE NORTHERN
ZONES LATE TONIGHT. SURFACE BOUNDARY NOTED FROM CENTRAL ILLINOIS
INTO CENTRAL IOWA COULD BE THE FOCUSING MECHANISM FOR THESE STORMS.
AFTER A LULL EARLY THIS EVENING...WILL RAISE POPS INTO THE CHANCE
CATEGORY LATER THIS EVENING OVER THE WESTERN HALF OF THE AREA THEN
INTO THE LIKELY CATEGORY IN THE NORTH OVERNIGHT.

MODELS ARE BEGINNING TO CONVERGE SOMEWHAT ON A SOLUTION FOR
WEDNESDAY WITH THE SURFACE LOW ALONG THE FRONT MOVING EAST ACROSS
CENTRAL OR NORTHERN ILLINOIS BY MIDDAY WITH THE TRAILING COLD FRONT
PUSHING THROUGH THE ENTIRE AREA EXCEPT FOR THE SOUTHEAST BY 00Z.
WILL GO WITH LIKELY POPS EVERYWHERE EXCEPT FOR THE SOUTHEAST...WHERE
CONVECTION MAY BE MORE SPOTTY FURTHER SOUTH IN THE WARM SECTOR.
AMPLE MOISTURE FLOWING INTO THE SURFACE BOUNDARY TONIGHT AND EARLY
WEDNESDAY MAY LEAD TO LOCALLY HEAVY RAINFALL AMOUNTS OVER THE
NORTHERN HALF OF THE AREA AND WILL MENTION THIS IN THE ZONE
FORECASTS. PREFER THE FURTHER SOUTH SOLUTION OF THE ETA ON THE AXIS
OF HEAVIEST RAINFALL.

WILL RETAIN CHANCE POPS FOR THE EAST WEDNESDAY EVENING...THEN THE
WHOLE SYSTEM SHOULD BE PAST THE AREA BY THURSDAY MORNING. THE
FORECAST PROBLEM THEN BECOMES HOW COOL THE AFTERNOON HIGH
TEMPERATURES WILL BE. YET ANOTHER UNUSUALLY STRONG UPPER TROUGH IS
EXPECTED TO ESTABLISH ITSELF OVER THE GREAT LAKES THE LAST HALF OF
THE WEEK. 850MB TEMPERATURES ARE FORECAST TO BE AS LOW AS 7 OR 8
DEGC...BUT IT WILL BE A BATTLE BETWEEN THE COLD ADVECTION AND THE
STILL STRONG AUGUST SUNSHINE. FOR NOW WILL GO WITH MID/UPPER 70S FOR
THURSDAY AND FRIDAY...THEN A LITTLE WARMER THIS WEEKEND AS THE
AIRMASS SLOWLY MODIFIES.

LONG TERM...FRIDAY THROUGH TUESDAY...
MAINLY DRY CONDITIONS ARE EXPECTED TO PREVAIL FOR MOST OF THE LONGER
RANGE PERIOD. THE GFS WANTS TO BRING IN SOME QPF INTO THE AREA ON
MONDAY...BUT THIS MAY BE TOO SOON DEPENDING ON HOW FAST THE GREAT
LAKES UPPER TROUGH MOVES OUT. WILL PUT IN LOW CHANCE POPS FOR
TUESDAY BUT MAY NEED TO ADJUST THE TIMING AS THAT TIME FRAME GETS
CLOSER.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK/04
Hazardous weather outlook, Aug 3, 3:24 PM CDT, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT TUE AUG 3 2004

ILZ027>031-036>038-040>057-061-041100-
CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-
LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-
PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN...MATTOON...
PEORIA...SHELBYVILLE...SPRINGFIELD AND TAYLORVILLE
324 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...MAINLY ALONG AND WEST OF INTERSTATE 70. THE PRIMARY THREAT
WILL BE FROM DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS WILL ALSO BE
POSSIBLE LATER TONIGHT...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER.
DEPENDING ON THE TRACK OF THE SYSTEM...DAMAGING WINDS COULD BE A
SIGNIFICANT THREAT TONIGHT ACROSS PARTS OF CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A LOW PRESSURE SYSTEM WILL MOVE A COLD FRONT THROUGH THE AREA ON
WEDNESDAY. THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS WEDNESDAY
AND WEDNESDAY NIGHT. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS WILL
BE POSSIBLE.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING AND TONIGHT.

ILZ062-063-066>068-071>073-041100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
324 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TONIGHT
ACROSS PARTS OF SOUTHEAST ILLINOIS. THE PRIMARY THREAT AREA WILL BE
MAINLY ALONG AND NORTHWEST OF INTERSTATE 70. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MOVE A COLD FRONT THROUGH THE AREA ON
WEDNESDAY. THERE WILL BE A SLIGHT CHANCE FOR SEVERE STORMS WEDNESDAY
AND WEDNESDAY NIGHT. DAMAGING WINDS...LARGE HAIL AND HEAVY RAINS WILL
BE POSSIBLE WITH THIS SYSTEM.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND ON WEDNESDAY ACROSS
PARTS OF SOUTHEAST ILLINOIS.

13

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:24 AM CDTSevere Thunderstorm WarningILXMarshall66 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.